Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 265, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 24, 2017, 5:12 PM EDT for Nassau County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2017, 5:12 PM EDT (21:12 UTC)
- Expired
- Aug 24, 2017, 6:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Nassau County, FL
The radar
The Jacksonville radar (KJAX), 16 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.2 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1437 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:00 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 24, 4:00 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 400 PM EDT Thu Aug 24 2017 .NEAR TERM /Rest of this afternoon through tonight/...Cold front has slipped southward into the northwest part of the JAX CWA where precipitable water values have dropped between 1.7-1.9" with 2.0 to 2.2" PWATS across the rest of SE GA and NE FL. There is weak surface convergence that has occurred ahead of the front that has provided the necessary lift for the genesis of showers and thunderstorms. These showers and thunderstorms will drift to the southeast during the late afternoon with a focus from coastal Georgia into the Suwannee Valley southward into the I-10 corridor as these storms may be enhances as it merges with the east coast seabreeze. While severe storms appear unlikely...there is limited instability (from heating) for a few strong storms that could produce strong and gusty winds in addition to frequent lightning and local pockets of heavy rain in excess of 2 inches. The storms will linger through the early to mid part of the evening west of 301 before fading out. Overnight...the low pressure area over the northeast Gulf of Mexico will track over the south central part of the Florida Peninsula by daybreak, with a resulting coastal trof extending from coastal Georgia to the low pressure area over the peninsula. As a result, some isold coastal showers may result north of Nassau Sound into coastal Georgia during the pre-dawn hours Friday. Clouds will be over the region through most of the evening with some sounding indicated partial clearing with a mid level deck of clouds overnight. Overnight lows will be in the mid 70s inland to upper 70s to near 80 along the St. John's River Basin to along the beaches. .SHORT TERM... A weak cold front will be moving across parts of the area on Friday turning the winds to the east-northeast. Expecting mainly scattered showers and storms in the aftn, due to front and sea breeze boundaries. Tighter gradient will lead to better movement of convection directed southwestward. Highs in the lower 90s...near upper 80s coast. For Friday night...Model guidance is in good agreement showing broad low pressure located over central FL area to ease off the east central FL coast after midnight. This will help drag the relatively diffuse cool front south of the area by Saturday morning. The majority of the guidance shows the highest mean RH and thus heavy rainfall potential on the east and southeast side of this feature. Meanwhile in our area a general north to northeast low level flow is expected. This should help advect some drier air into our region through Friday night, though still rich moisture available for some evening isolated showers and storms...mainly across northeast FL. Mid level high pressure over the the northeast Gulf Of Mexico will continue to let TC Harvey ease northwestward toward the TX coast. The mid level high should help tame convection over our area overnight and probably end by midnight, though isolated to possibly scattered coastal showers are possible in the north-northeast flow. Saturday...Deep layer flow through 500 mb will remain north- northeast and drier air will be located particularly over southeast GA but remain a bit elevated still in northeast FL. The mid level high over the Gulf of Mexico is forecast to drop a little southward and mid level heights in in our area will drop slightly. Generally expected scattered showers and storms mainly in the aftn that will move south to southwest per the steering flow. With frontal boundary south of the area continued weak cool advection will allow for highs to be primarily in the upper 80s...a few 90s west of I-75. Sat night...continued north northeast deep layer flow and PWATs are forecast to drop further down to 1.5 inches or less...possibly lower. Isolated convection at best expected for Saturday night for the eastern zones...and with the drier air/lower dewpoints comes some cooler overnight lows that may be in the upper 60s over inland zones north of I-10. Sunday...continued north-northeasterly flow and overall less moisture will curtail convection markedly, and have tweaked POPS values downward a bit for now...with no POPS for most of inland southeast GA but scattered convection in northeast FL. Highs in the mid-upper 80s...a few 90s near/west of I-75. .LONG TERM...Monday-Thursday... The forecast area will be basically between the tropical wave/broad low near the southeast U.S. coast in the wern Atlantic and the circulation of TC Harvey. A diffuse low level trough/remnants of the frontal boundary will be somewhere across south central FL Monday, but mean layer ridge may build over the wern Atlantic into the Bahamas and srn FL Tue and Wed and result in the boundary lifting northward into our region by the middle of the week. In tandem, deep moisture will be on the increase. At this time, model blends looked reasonable for scattered convection each day especially for northeast FL and then increasing area-wide Wed and Thu. Some potential for heavier rainfall by mid to late week due to the front nearly stationary in the region, rich moisture and easterly low level flow but at this time looks fairly localized threat though uncertainly level is high at the day 5-7 time frame. && .AVIATION...Scattered afternoon storms expected as a cold front begins to approach the area. Most of the coverage of storms expected to be across Se Ga and inland areas of Ne Fl. Have VCTS beginning aft 18Z at JAX...VQQ...GNV. Have TEMPO for KSSI until 20z. The trend will be for any storms to develop to fade out in the evening. There will be a mid to high level dock overnight, with some potential coastal showers for terminals such as Craig, Jacksonville, St. Augustine, and St. Simon's during the pre-dawn hours as a coastal trough develops. && .MARINE... A cold front will move across the waters Friday and stall south of the waters over the weekend. A surface low is forecast to develop offshore the Florida east coast and move slowly northeast this weekend. South to Southeast winds today will shift to the Northeast on Friday and increase to Small Craft Advisory over the weekend into early next week due to the tightening gradient between the low and high pressure to the north. Seas will increase to 5 to 7 feet near shore and 6 to 9 feet offshore. Scattered showers and storms expected through the period. Rip Currents: A persistent long period swell will keep a Moderate Risk of rip currents Friday. An elevated risk is expected into the weekend as onshore winds and swells are expected to increase as low pressure develops off the Florida east coast and moves slowly Northeast. && .PRELIMINARY POINT TEMPS/POPS... AMG 75 91 73 89 / 30 40 10 20 SSI 78 88 77 86 / 40 40 30 30 JAX 75 90 75 88 / 30 30 20 40 SGJ 77 89 77 88 / 20 30 20 50 GNV 74 92 74 89 / 30 40 20 50 OCF 75 92 74 90 / 40 40 30 50 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Shashy/Cordero/McGinnis
Hazardous weather outlook, Aug 24, 3:26 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 326 PM EDT Thu Aug 24 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-251930- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 326 PM EDT Thu Aug 24 2017 This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Tonight... There is a moderate risk of rip currents at area beaches. Scattered thunderstorms are expected this late afternoon into early evening across southeast Georgia, mainly south of highway 82 and coast Georiga and inland northeast Florida around the I-10 corridor. Heavy rain and frequent lightning strikes will be the primary hazards though a few stronger storms could produce brief gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Low pressure is forecast to develop offshore the Florida east coast and slowly move to the northeast this weekend. Onshore winds and seas will increase...with Small Craft Advisory conditions expected over the weekend into early next week. An elevated rip current risk is expected at area beaches into early next week. Scattered showers and storms are expected each day with a few stronger thunderstorms possible containing gusty winds and frequent lightning strikes. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, Aug 24, 3:05 PM EDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Jacksonville FL 305 PM EDT THU AUG 24 2017 GAZ162-163-241945- Clinch GA-Echols GA- 305 PM EDT THU AUG 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECHOLS AND SOUTH CENTRAL CLINCH COUNTIES UNTIL 345 PM EDT... At 305 PM EDT, Doppler radar was tracking a strong thunderstorm near Needmore, or 8 miles northwest of Fargo, moving south at 10 mph. Wind gusts of 45 to 55 mph can be expected along with possible minor wind damage. Locations impacted include... Fargo and Needmore. LAT...LON 3084 8278 3084 8257 3060 8253 3060 8278 TIME...MOT...LOC 1905Z 358DEG 10KT 3077 8267 SHULER
Special weather statement, Aug 24, 3:16 PM EDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Jacksonville FL 316 PM EDT THU AUG 24 2017 FLZ024-124-GAZ165-166-241945- Inland Nassau FL-Coastal Nassau FL-Inland Camden GA- Coastal Camden GA- 316 PM EDT THU AUG 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU AND SOUTH CENTRAL CAMDEN COUNTIES UNTIL 345 PM EDT... At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near Kingsland, moving southeast at 5 mph. Wind gusts of 45 to 55 mph can be expected along with possible minor wind damage. Locations impacted include... Kingsland. LAT...LON 3074 8177 3082 8165 3074 8154 3067 8164 TIME...MOT...LOC 1916Z 312DEG 6KT 3074 8166 SHULER
Special weather statement, Aug 24, 3:41 PM EDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Jacksonville FL 341 PM EDT THU AUG 24 2017 GAZ164-242015- Charlton GA- 341 PM EDT THU AUG 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHARLTON COUNTY UNTIL 415 PM EDT... At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near Homeland, or near Folkston. This storm was nearly stationary. Wind gusts of 45 to 55 mph can be expected along with possible minor wind damage. Locations impacted include... Homeland. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3085 8198 3082 8213 3091 8214 3093 8203 TIME...MOT...LOC 1940Z 166DEG 1KT 3087 8207 SHULER
Special weather statement, Aug 24, 4:25 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT THU AUG 24 2017
FLZ024-124-242100-
Inland Nassau FL-Coastal Nassau FL-
425 PM EDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU COUNTY UNTIL
500 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Callahan, drifting southeast at 5 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
This storm will remain over mainly rural areas of north central
Nassau County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3063 8189 3074 8172 3064 8163 3057 8171
3055 8179
TIME...MOT...LOC 2025Z 323DEG 7KT 3063 8176
SHULERSpecial weather statement, Aug 24, 4:34 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
434 PM EDT THU AUG 24 2017
FLZ022-242100-
Columbia FL-
434 PM EDT THU AUG 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA COUNTY UNTIL 500
PM EDT...
At 433 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lake City, drifting southeast at 5 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Lake City, Watertown and Five Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3030 8262 3019 8249 3006 8265 3017 8280
3017 8279
TIME...MOT...LOC 2033Z 316DEG 5KT 3019 8264
SHULERLocal storm report, Aug 24, 4:43 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
443 PM EDT THU AUG 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM LIGHTNING 3 SSW ARLINGTON 30.30N 81.63W
08/24/2017 DUVAL FL EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED HOUSE ON SCHUMACHER AVE WAS
STRUCK BY LIGHTNING. SMELL OF SMOKE BUT NO FIRE REPORTED
AT THIS TIME.
&&
NMCGINNThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:32 PM EDT | Special Weather Statement | JAX | Union | 28 min |
| Aug 23, 9:10 PM EDT | Special Weather Statement | JAX | Gilchrist | 35 min |
| Aug 24, 3:16 PM EDT | Special Weather Statement | JAX | Nassau | 29 min |
| Aug 24, 4:25 PM EDT | Special Weather Statement | JAX | Nassau | 35 min |
| Aug 24, 4:34 PM EDT | Special Weather Statement | JAX | Columbia | 26 min |
| Aug 24, 4:50 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 40 min |
| Aug 24, 5:08 PM EDT | Areal Flood Advisory | JAX | Nassau | 3 hr |
| Aug 24, 5:35 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Nassau | 40 min |
| Aug 24, 5:50 PM EDT | Special Weather Statement | JAX | Suwannee | 40 min |
| Aug 24, 5:59 PM EDT | Severe Thunderstorm Warning | JAX | Baker, Duval, Nassau | 34 min |
| Aug 24, 6:14 PM EDT | Areal Flood Advisory | JAX | Duval | 2 hr |
| Aug 24, 6:15 PM EDT | Areal Flood Advisory | JAX | Suwannee | 3 hr |
| Aug 24, 6:15 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval | 38 min |
| Aug 24, 6:30 PM EDT | Special Weather Statement | JAX | Bradford | 45 min |
| Aug 24, 6:53 PM EDT | Areal Flood Advisory | JAX | Alachua, Bradford, Union | 97 min |
| Aug 24, 6:58 PM EDT | Areal Flood Advisory | JAX | Clay | 62 min |
| Aug 24, 7:10 PM EDT | Special Weather Statement | JAX | Alachua | 50 min |
| Aug 24, 7:32 PM EDT | Areal Flood Advisory | JAX | Alachua, Gilchrist | 118 min |
| Aug 24, 7:53 PM EDT | Special Weather Statement | JAX | Citrus | 52 min |
| Aug 24, 3:05 PM EDT | Special Weather Statement | JAX | Clinch | 40 min |
| Aug 24, 3:41 PM EDT | Special Weather Statement | JAX | Charlton | 34 min |
| Aug 24, 6:07 PM EDT | Areal Flood Advisory | JAX | Wayne | 2 hr |
| Aug 24, 6:48 PM EDT | Special Weather Statement | JAX | Bacon | 42 min |
| Aug 24, 6:50 PM EDT | Special Weather Statement | JAX | Appling | 40 min |
| Aug 24, 7:07 PM EDT | Special Weather Statement | JAX | Pierce | 23 min |
| Aug 24, 7:27 PM EDT | Areal Flood Advisory | JAX | Appling, Wayne | 2 hr |
| Aug 24, 7:39 PM EDT | Special Weather Statement | JAX | Bacon | 51 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.